Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Lincoln, IL

April 15, 1998Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 1998, 9:45 PM CDT for Knox County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 9:45 PM CDT (02:45 UTC)
Expired
Apr 15, 1998, 10:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 9:54 PM CDTHail 1Galesburg, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 160246 RRA
SVRSPI
ILC095-160330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
945 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  KNOX COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 1030 PM CDT

* AT 940 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHWEST OF GALESBURG...MOVING NORTHEAST AT
35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  GALESBURG
  HENDERSON
  ALTONA
  WATAGA

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

HEDGES/GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:50 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 15, 1:50 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT WED APR 15 1998

MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT IS DEVELOPING SVR WX SITN
ACRS CENT AND SRN IL.

NEED A BOUNDARY??? WE/VE GOT PLENTY OF THEM AND 17Z SFC ANALYSIS SHOWS
BOUNDARY OVER SRN MO/IL BEGINNING TO MOV TO THE N WITH DEWPTS
INCREASING. AGREE WITH SPC ON PLACING HIGH RISK A LITTLE FURTHER TO THE
S...HOWEVER...WE STILL REMAIN IN MODERATE RISK. NEW 18Z SOUNDING...
SLIGHTLY MODIFIED WITH CAPES OVER 1600 J/KG AND LI/S AROUND MINUS 7. AS
FOR WHEN TRW ACTIVITY SHOULD DEVELOP...CAN EXPECT IT AT ANY TIME NOW.

ACTIVITY WILL CONT INTO THE EVENING HOURS...WITH IT GRADUALLY TAPERING
OFF TO RWS AND LIGHT RAIN. AS FOR LOW TEMPS...50S STILL LOOKS GOOD.

WILL SEND WORK ZONES IN NEXT HALF HOUR...NEED TO KEEP SEVERE WORDING IN
FOR THIS EVENING.

PIA   53/59  ++
SPI   54/59  ++
DEC   56/60  ++
CMI   56/60  ++
LWV   60/67  ++

BYRD

In the hours before

Special weather statement, Apr 15, 9:01 PM CDT, 44 minutes before
ILZ027>031-036>038-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT WED APR 15 1998

...TORNADO WATCH FOR PARTS OF CENTRAL ILLINOIS EXPIRED AT 9 PM
CDT...

THE TORNADO WATCH THAT HAS BEEN IN EFFECT FOR KNOX...FULTON...
STARK...MARSHALL...PEORIA...TAZEWELL...WOODFORD AND MCLEAN EXPIRED
AT 9 PM CDT.

LINCOLN DOPPLER RADAR CONTINUES TO SHOW STRONG TO SEVERE
THUNDERSTORMS NEAR MACOMB AND ALSO TO THE NORTH AND NORTHEAST OF
BLOOMINGTON. THESE STORMS MAY PRODUCE DAMAGING WINDS...LARGE
HAIL AND POSSIBLY AN ISOLATED TORNADO THROUGH 11 PM.

SHOULD ANY OF THESE STORMS MOVE INTO YOUR AREA...MOVE TO SHELTER
IMMEDIATELY.

BRITT
Special weather statement, Apr 15, 9:01 PM CDT, 44 minutes before
ILZ027>031-036>038-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT WED APR 15 1998

...TORNADO WATCH FOR PARTS OF CENTRAL ILLINOIS EXPIRED AT 9 PM
CDT...

THE TORNADO WATCH THAT HAS BEEN IN EFFECT FOR KNOX...FULTON...
STARK...MARSHALL...PEORIA...TAZEWELL...WOODFORD AND MCLEAN EXPIRED
AT 9 PM CDT.

LINCOLN DOPPLER RADAR CONTINUES TO SHOW STRONG TO SEVERE
THUNDERSTORMS NEAR MACOMB AND ALSO TO THE NORTH AND NORTHEAST OF
BLOOMINGTON. THESE STORMS MAY PRODUCE DAMAGING WINDS...LARGE
HAIL AND POSSIBLY AN ISOLATED TORNADO THROUGH 11 PM.

SHOULD ANY OF THESE STORMS MOVE INTO YOUR AREA...MOVE TO SHELTER
IMMEDIATELY.

BRITT
Local storm report, Apr 15, 9:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998

...EVENING OF APRIL 15TH TORNADO EVENT...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0845 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           NO INJURIES KNOWN AT THIS
                                          TIME.
                                          HOMES DAMAGED ON THE
                                          EASTERN SIDE OF FLORA
                                          ONE BLOCK OF HOMES
                                          DAMAGED. REPORT FROM
                                          DISTRICT 12 STATE POLICE.

GOETSCH
Local storm report, Apr 15, 9:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998

...EVENING OF APRIL 15TH TORNADO EVENT...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0845 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           NO INJURIES KNOWN AT THIS
                                          TIME.
                                          HOMES DAMAGED ON THE
                                          EASTERN SIDE OF FLORA
                                          ONE BLOCK OF HOMES
                                          DAMAGED. REPORT FROM
                                          DISTRICT 12 STATE POLICE.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:22 PM CDTTornado WarningILXClay53 min
Apr 15, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean43 min
Apr 15, 8:45 PM CDTTornado WarningILXJasper, Richland60 min
Apr 15, 8:53 PM CDTSevere Thunderstorm WarningILXFulton, Knox52 min
Apr 15, 9:24 PM CDTTornado WarningILXCrawford51 min
Apr 15, 10:00 PM CDTSevere Thunderstorm WarningILXStark60 min
Apr 15, 11:20 PM CDTSevere Thunderstorm WarningILXMason, Tazewell55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.